Peripheral Neuropathy

Hester Hill Schnipper, LICSW, OSW-C Program Manager, Oncology Social Work

JULY 18, 2017

As you read the title of today's blog, you likely either don't know/don't much care what this is or you recognize it as a real problem. Peripheral neuropathy refers to damage to the peripheral nervous system, the huge and complex system of nerves and information transmission from the central nervous system (the brain and spinal cord) and every other part of our bodies. For cancer patients, this usually refers to damage caused by certain chemotherapy drugs. The usual drug culprits are the Taxanes, and the side effect ranges from very minor to a huge life-long problem.

People who experience this trouble from chemotherapy usually have it in their hands and feet. It can range from tingling to numbness to, in severe cases, real disability and inability to use one's fingers or even to walk safely. There are no sure cures, and there seems not to be a way to predict who will suffer this side effect and how long it may persist. I know a number of people who have found acupuncture helpful, but there is nothing that is a promise of healing.

From Cancer Net:

Peripheral Neuropathy 

The peripheral nervous system consists of the nerves outside of the brain and spinal cord. Your brain and spinal cord are called the central nervous system. Peripheral nerves carry information between your central nervous system and the rest of the body. Peripheral neuropathy is nerve damage to the peripheral nervous system. Depending on which nerves are affected by peripheral neuropathy, you may notice some of these symptoms: 
Change in sensation, especially in your hands and feet, such as numbness, tingling, or pain Muscle weakness, called myopathy
Changes in organ function, resulting in constipation or dizziness
Peripheral neuropathy can happen because of:
Disease, such as cancer, diabetes, or a thyroid disorder
Nutrition problems, such as too little vitamin B12
Inherited conditions, such as CharcotMarieTooth disease
Cancer treatment may also cause this disorder or make it worse.

Read more: http://www.cancer.net/navigating-cancer-care/side-effects/peripheral-neuropathy

You may also be interested in this longer article from the NIH:

https://www.ninds.nih.gov/Disorders/Patient-Caregiver-Education/Fact-Sheets/Peripheral-Neuropathy-Fact-Sheet

Above content provided by Beth Israel Deaconess Medical Center. For advice about your medical care, consult your doctor.